Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 88, NWS Las Vegas, NV

July 29, 2018San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 29, 2018, 4:28 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2018, 4:28 PM PDT (23:28 UTC)
Expired
Jul 29, 2018, 7:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 52 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
835 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
2562 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WGUS55 KVEF 292328
FFWVEF
CAC071-300230-
/O.NEW.KVEF.FF.W.0088.180729T2328Z-180730T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
428 PM PDT SUN JUL 29 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  North central San Bernardino County in southern California...

* Until 730 PM PDT.

* At 427 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Nipton and Nipton And Ivanpah Roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3536 11547 3549 11539 3548 11523 3547 11521
      3538 11520 3528 11538

$$

AB
1 follow-up statement
236 
WGUS75 KVEF 300042
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
542 PM PDT SUN JUL 29 2018

CAC071-300230-
/O.CON.KVEF.FF.W.0088.000000T0000Z-180730T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
542 PM PDT SUN JUL 29 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR
NORTH CENTRAL SAN BERNARDINO COUNTY...

At 537 PM PDT, Doppler radar indicated thunderstorms have moved to 
the west toward Cima Road. The threat of flash flooding from the 
earlier heavy rain continues along Nipton, Ivanpah and Morning Star 
Mine Roads. 

Some locations that will experience flooding include...
Nipton and Nipton And Ivanpah Roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3536 11547 3549 11539 3548 11523 3547 11521
      3538 11520 3528 11538

$$

SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:13 PM PDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 29, 2:13 PM PDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
213 PM PDT Sun Jul 29 2018

.SYNOPSIS...Warm conditions expected through the week, though
temperatures will be a few degrees cooler than observed over the
past few days. Increasing thunderstorm chances are expected Monday
through Thursday with gradually decreasing coverage expected by next
weekend.
&&

.SHORT TERM...Tonight through Tuesday.

So far this afternoon, thunderstorms has primarily been confined to
the terrain across Clark and northern Mohave counties. This trend
will continue through the afternoon, with most convection locked in
over the terrain due to a very light steering flow. With fairly
large dewpoint depressions still in place combined with adiabatic
lapse rates, modest DCAPE overlaps areas of greatest instability -
Lincoln, Clark, central/northern Mohave counties. Thus, stronger
thunderstorms that develop may produce isolated flash flooding and
gusty outflow winds. Further south across southern San Bernardino
County and lower Colorado River, cloud cover has limited diurnal
heating and destabilization thus far. Clearing is expected over the
next several hours, however there is question on whether
destabilization can be achieved. This evening, guidance has backed
off on the strength of westward propagating cold pool from central
Arizona into northwestern Arizona. Even though CAMs have backed off,
cold pool propagation would favor an easterly to northeasterly
direction this evening. So, even if convection dissipates along the
cold pool, strong outflow winds may sweep across central/southern
Mohave County and into the Colorado River valley - confidence is
low. Convection should wane this evening with the loss of diurnal
heating.

Thunderstorm coverage will push further north and west Monday and
Tuesday as high pressure itself slightly east of the area.
Confidence is low on which areas will see more thunderstorm coverage
over another as vort lobes are suggested to periodically rotate
around the ridge over the next few days. This dynamic forcing may
allow convective activity to flourish or it may limit it with
blanketing cloud cover. At the moment confidence is too low to make
the call on which day or days will be more active than others. Stay
tuned to the forecast to get the latest details.

Outside of thunderstorm and cloud influences, temperatures will
remain near or slightly above July normals through the week.

.LONG TERM...Wednesday through Saturday.

The main area of high pressure will remain in place over the
southwestern US through the end of the week. With continued high
PWATs in place as well as sufficient afternoon destabilization, kept
most of the area for Wednesday and Thursday, with heavy rain and
flash flooding possible. By Friday, the ridge starts to break down
somewhat as a trough moves through the Pacific Northwest. While the
main trough will stay far to the north of us, the area of high
pressure should weaken along with the south flow, drying things out
slightly and decreasing precipitation chances for the first part of
the weekend. Longer range models show some disagreement in how that
will effect precipitation chances, with the Ecmwf being rather dry
but the GFS still pumping out QPF through out much of the area.
Based on moisture profiles and instability, backed off on
precipitation chances slightly for areas north and west of I-15,
with the best chances for any kind of thunderstorm activity being
over Mohave County.

Looking ahead, the lull in monsoonal moisture should be a short
lived lull as the ridge builds back in starting Sunday and moisture
as well as precipitation chances gradually increases.

Temperatures will remain slightly above normal through the week,
though should be a bit cooler than what we have been experiencing
this past week. The biggest change to temperatures was on Wednesday
per guidance trends. Otherwise, little change was made to the
temperatures forecast for the second half of next week.
&&

.AVIATION...For McCarran...East to southeast winds will become
southwesterly after about 02Z around 10 kt.  A few thunderstorms are
possible around the area, mainly over the mountains this evening.
While storms are not expected in the Las Vegas Valley, outflow winds
could affect the terminal.  Winds on Monday will begin light and
variable than transition to more easterly late morning. Thunderstorm
activity should be more prevalent on Monday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Typical diurnal wind patterns are expected for most of
the regional TAF sites outside of the Colorado River Valley.  Near
KIFP and KEED...breezy south winds with gusts to 20 knots are likely
through the evening. A few thunderstorms will develop across the
higher terrain of southern Nevada and Northwest arizona, potentially
building southwest towards the Colorado River in the late evening
and overnight. Smoke will continue to lower vsby at KBIH overnight
into Monday.  Thunderstorm activity will be more widespread on
Monday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Boothe
LONG TERM....Wolf
AVIATION.....Berc

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 29, 4:28 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
428 PM PDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLASH FLOOD      3 ESE SPRING MOUNTAIN R 36.05N 115.41W
07/29/2018                   CLARK              NV   PUBLIC

            SR 159 1/2 MILE WEST OF BLUE DIAMOND HAS 4-6
            INCHES OF MUD...ROCKS...WATER FLOWING
            SWIFTLY ACROSS ROAD.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:39 PM PDTAreal Flood AdvisoryVEFSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.